Minnesota, 2021Winter Storm in Minnesota, December 16, 2021
December 16, 2021 · NWS DLH · 4 events in 4 counties and zones
An unseasonably strong area of low pressure moved across the Nation's midsection on the 15th into the 16th and brought severe storms, including a tornado outbreak, on the warm side of the system with snow and strong winds on the cold side of the system. While snow totals were less than expected due to storms robbing moisture from this part of the system, a combination of wind and blowing snow…
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably strong area of low pressure moved across the Nation's midsection on the 15th into the 16th and brought severe storms, including a tornado outbreak, on the warm side of the system with snow and strong winds on the cold side of the system. While snow totals were less than expected due to storms robbing moisture from this part of the system, a combination of wind and blowing snow led a a period of near-blizzard conditions across parts of the region that hampered travel over the midday hours in some areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 16, 5:34 AM CST, 2 hours 26 minutes earlier.
Area forecast discussion, Dec 16, 5:34 AM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
534 AM CST Thu Dec 16 2021
.DISCUSSION...(Today through Wednesday)
Issued at 411 AM CST Thu Dec 16 2021
Summary...the powerful winter storm will continue to affect the
Northland through the day. Next system arrives Friday night with
light snow possible through Saturday.
The historic, powerful winter storm than has been affecting the
Northland will depart later today. Before it does, the light rain
will change over to snow as the temperature drops. Record highs
were set at Duluth and Ashland yesterday, with record rains at
Hibbing and Brainerd. Snow is underway over the western third of
the forecast area with wind gusts as of 230 AM from 25 to 37 mph.
A few spots are expected to see blizzard conditions for a time
this morning, mainly during the transition from rain to snow, but
should be short lived. Strongest winds are still expected as wind
gusts over central and southern Minnesota are currently 40 to 50
mph, with a few higher gusts to 60 mph. These higher gusts will
move into the area early this morning, and diminish this
afternoon. Gusty winds, but not as strong, will continue tonight
as high pressure begins to build into the area. Will leave
headlines as is for now.
The high pressure helps dry out the Northland tonight and Friday.
The next system begins to affect the area Friday night and
Saturday as an upper level long wave trof moves from the Northern
Plains through Wisconsin. Moisture is sparse as it accompanies the
trof, while it moves through south central Canada. There is
enough forcing with the trof passage to effectively wring out the
moisture in the form of snow, with some light accumulation
possible. The trof departs Saturday night allowing high pressure
to move in.
The next area of low pressure moves along the Canadian border area
Sunday afternoon through Monday, pushing a cold front through the
region. Ensembles support a more northerly track than the global
models are showing, and therefore no precipitation is expected.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 534 AM CST Thu Dec 16 2021
The surface low has moved into northwest Ontario, leaving a very
tight pressure gradient affecting the terminals. Gusty winds will
affect all terminals through much of the forecast as the gradient
will be slow to loosen prior to the arrival of high pressure.
Areas of snow will also be in play through the day. Near sunset,
the gusty winds will have subsided, followed by a clearing trend.
&&
.MARINE...
Issued at 411 AM CST Thu Dec 16 2021
Winds are just beginning to crank up along the nearshore waters of
western Lake Superior. Sky Harbor airport on the end of Minnesota
Point gusted to 42 knots at 0935Z/330AM. Will see these types of
gusts, to storm force, through 11 AM. Have adjusted the end time
of the storm force warning, after collaboration with the
Marquette office, as a result. Adjusted the gale warning timing as
well to coincide with the open waters forecast after additional
collaboration. Look for winds and waves to decrease into Friday as
the storm system departs, and high pressure arrives.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 24 5 19 12 / 70 0 10 40
INL 18 0 13 3 / 80 0 0 20
BRD 19 3 18 8 / 30 0 10 50
HYR 28 5 22 13 / 60 0 0 30
ASX 31 10 22 15 / 70 0 0 30
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...High Wind Warning until 9 AM CST this morning for WIZ001>004-
006>009.
MN...Winter Weather Advisory until noon CST today for MNZ012-019>021-
034>038.
Wind Advisory until 9 AM CST this morning for MNZ010>012-018-019-
026.
Winter Storm Warning until noon CST today for MNZ010-011-018-025-
026-033.
High Wind Warning until 9 AM CST this morning for MNZ025-033>038.
High Wind Warning until noon CST today for MNZ020-021.
LS...Storm Warning until 11 AM CST this morning for LSZ140-141-
146>148-150.
Gale Warning from 11 AM this morning to 10 PM CST this evening
for LSZ140-141-146>148-150.
Gale Warning until 6 PM CST this evening for LSZ121.
Storm Warning until 9 AM CST this morning for LSZ142>145.
Gale Warning from 9 AM this morning to 10 PM CST this evening
for LSZ142>145.
&&
DISCUSSION...GSF
AVIATION...GSF
MARINE...GSFHazardous weather outlook, Dec 16, 3:53 AM CST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
353 AM CST Thu Dec 16 2021
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171000-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
353 AM CST Thu Dec 16 2021
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
Cold temperatures may lead to a flash freeze overnight as rapidly
dropping temperatures quickly freeze wet surfaces. Road conditions may
become very slick for the morning commute.
Snow accumulations of 3 to 5 inches are possible for Koochiching
County into northern St. Louis County southwestward into northern
Cass. Elsewhere, expect 1-2 inches with a light glaze of ice.
Strong winds of 30 to 50 mph will create areas of blowing and
drifting snow, especially in open areas. Strong winds will
continue through this morning. Numerous headlines are in effect.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A brief round of accumulating snow is possible late Friday night
through Saturday night.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report precipitation type, and
measurements of snow or ice accumulations today and tonight to
the National Weather Service. Spotters and the public can also
report precipitation type with the free M-PING smartphone app.
LSZ121-140>148-150-171000-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
353 AM CST Thu Dec 16 2021
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Today and Tonight
Storm and Gale Warnings are in effect for all of the nearshore
waters. Wind gusts from 48 to 55 knots and waves 10-15 feet
possible. Storm force winds will abate Thursday morning, and
high-end gales are expected to continue through Thursday evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
Levens
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
Winter Storm, Northern St. Louis
- When
- December 16, 8:00 AM CST to 12:00 PM CST
- Where
- Northern St. Louis forecast zone
- Reported by
- AWOS
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Snowfall reports of 1 to 3 inches were reported across the northern part of the county. Wind gusts of upwards of 35 mph led to blowing snow and visibilities reduced to under a half mile during the late morning hours of the 16th that led to difficult travel conditions.
Winter Storm, Northern Itasca
- When
- December 16, 8:00 AM CST to 11:00 AM CST
- Where
- Northern Itasca forecast zone
- Reported by
- AWOS
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
Snowfall reports of 1 to 3 inches were reported across the county. Wind gusts of upwards of 35 mph led to blowing snow and visibilities reduced to under a half mile during the late morning hours of the 16th that led to difficult travel conditions.
Winter Storm, Southern St. Louis / Carlton
- When
- December 16, 9:00 AM CST to 12:00 PM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- ASOS
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
Snowfall reports of 1 to 3 inches were reported across the county. Wind gusts of upwards of 45 mph led to blowing snow and visibilities reduced to under a half mile during the mid to late morning hours of the 16th that led to difficult travel conditions.
Winter Storm, Koochiching
- When
- December 16, 10:00 AM CST to 2:00 PM CST
- Where
- Koochiching forecast zone
- Reported by
- ASOS
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
Snowfall reports of 1 to 3 inches were reported across the county. Wind gusts of upwards of 40 mph led to blowing snow and visibilities reduced to under a half mile during the midday hours of the 16th that led to difficult travel conditions.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Michigan, December 16, 2021$421,000 · 61 kt wind · 29 events
- High Wind in Michigan, December 16, 2021$200,000 · 57 kt wind · 4 events
- Drought in Oklahoma, December 16 to 31, 202128 events
- Marine High Wind in Lake Superior, December 16 to 17, 202167 kt wind · 9 events
- High Wind in Michigan, December 16, 202169 kt wind · 7 events
- Heavy Rain in Hawaii, December 16 to 17, 20216 events
- High Wind in California, December 16, 202164 kt wind · 5 events
- Drought in Texas, December 16 to 31, 20212 events
- Winter Weather in Wyoming, December 16 to 17, 20212 events
- Heavy Snow in Montana, December 16 to 19, 20212 events
- Marine High Wind in Lake Michigan, December 16, 202150 kt wind · 1 event
- Heavy Rain in American Samoa, December 16 to 17, 2021$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999592, 999593, 999595, 999590.